Hail, Daviess
- When
- April 30, 4:37 PM EST
- Where
- Daviess County, 2.13 mi NW of Glendale
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 38.590, -87.110
Slow moving supercells impacted south central and central Indiana during the late afternoon and evening hours of April 30th with numerous large hail reports. 50 inches.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS IND wrote it up.
Slow moving supercells impacted south central and central Indiana during the late afternoon and evening hours of April 30th with numerous large hail reports. The biggest hailstone was as large as 2.50 inches.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Apr 30, 2:06 PM EST, 2 hours 31 minutes earlier.
Area Forecast Discussion National Weather Service Indianapolis IN Issued by National Weather Service Northern Indiana 306 PM EDT Wed Apr 30 2025 .SHORT TERM (This evening through Thursday)... Issued at 303 PM EDT Wed Apr 30 2025 Key Messages - Scattered strong to severe storms in SW and South Central Indiana 5pm-10pm - Primary threats this evening include damaging winds, hail, and isolated tornadoes - Additional showers and storms late tonight into tomorrow afternoon, a few of which could be strong This evening… Focus this evening and tonight will be on portions of Southwest and South Central Indiana as scattered thunderstorms develop along a warm frontal boundary slowly pushing north through the state. Hi-res CAMs have been consistent over the past 24 hours in showing the potential for scattered strong to severe storms in this region right along the aforementioned boundary. IND ACARs soundings this afternoon show an environment north of the boundary characterized by drier and stable low levels, not conducive for sustained severe weather development. South of the boundary, SDF ACARs sounding shows a very different airmass characterized by steeper low level lapse rates, mid to upper 60s dew points, sufficient CAPE, backed SE low level winds, and sufficient effective bulk shear and helicity to support discrete supercells and severe weather. Therefore, main focus area will be along and south of the warm frontal feature, particularly in Knox, Daviess, and Martin counties…and to a lesser extent surrounding counties depending on how far north this boundary moves. Timing looks to be 5pm - 10pm for the best chance for any severe storms, with the potential for a marginal severe threat to extend up to the I-70 corridor 9pm to 2am as the front moves northward…however confidence in the extent of the severity northward is lower, but still high enough threat to mention here and monitor. An increasing low level jet and warm frontal push could be enough to allow for severe storms to persist northward, so keeping a close eye on where the frontal boundary sets up. Storms that outpace the warm front likely would weaken fast in a more stable environment. Late tonight into tomorrow… Toward the latter half of the overnight hours and into the early morning, short term guidance shows isolated to scattered showers and storms still around within the broad warm sector ahead of a cold front to the west. Lower confidence in the coverage of showers or storms 06z onward into the morning; however an increasing low level jet, unidirectional SW shear through the column and a skinny CAPE profile may lead to a heavy rain threat with convection moving over the same areas. Marginal risk for severe weather exists during this timeframe; however with waning instability, thinking the main threat will be heavy rain and lightning. The main area of low pressure pushes northeast through Illinois and Michigan during this time frame and tomorrow with a cold front hanging back until the evening hours, leaving Indiana within the broad warm sector nearly all day Thursday. Depending on how widespread morning convection is and how long it persists, there could be a secondary round of convection during the mid afternoon to evening hours tomorrow. If the atmosphere is able to recover, forecast soundings show an environment conducive for discrete and multicell storms capable of producing damaging winds and hail before the cold front pushes through. The coverage and severity of this round will likely depend on how much recovery takes place after morning convection; therefore confidence is only marginal at the moment, but will rise tonight as we see how overnight and early morning convection evolves. During this time, expect above average lows with temperatures holding steady in the 60s to near 70 overnight and then back into the 70s tomorrow depending on how much sun is realized and how long the dry break is. && .LONG TERM (Thursday night through Wednesday)... Issued at 303 PM EDT Wed Apr 30 2025 Key Messages: - Showers and thunderstorms possible Friday afternoon and evening Friday: The upper wave will finally reach the Ohio Valley by Friday, along with a trailing pressure trough. This upper wave will be rather amplified in the upper levels leading to strong upper level dynamics. However, the low level kinematics will be lacking without any strong negative height tendency over the region. With that said, strong cooling aloft should lead to steep lapse rates over central Indiana Friday afternoon. The resulting environment should be isolated to scattered showers and thunderstorms. If these storms are able to reach the strong dynamics aloft, greater ventilation could lead to clusters and modest organization, with a non-zero damaging wind and hail threat. Any severe weather that does occur should be very isolated. Without strong forcing in the buoyant sector, overall rain amounts should be spotty, but generally less than a half an inch, with most locations receiving less than a tenth. Temperatures will be curbed some in the afternoon with the greatest warm air east of central Indiana by Friday. The current expectation is for highs in the low 70s. Saturday through Monday: The upper trough is generally expected to depart to the east this weekend. With that said, there is some uncertainty on how quickly the vorticity lobe will be able to exit, with the parent jet stream well north into Canada. There is currently a bimodal distribution in the evolution of the upper level pattern with half the LREF showcasing a cut-off upper low remaining over the Ohio Valley, and the other half pushing the trough into the Mid- Atlantic and strong upper level ridging in its wake. If the cut- off low comes to fruition, temperatures will remain mild with highs in the upper 50s to 60s and scattered light rain chances and mostly cloudy skies. On the other hand, if upper ridging develops, resulting subsidence should allow for mostly clear skies, highs in the mid to upper 70s and an extended dry period. Next Tuesday Onward: Regardless of this weekend’s weather, long range trends are pointing towards warming than normal conditions for a majority of next week. As the warm dome of air develops, amplifying waves upstream could develop leading to a potentially active pattern late next week/weekend. Confidence on conditions beyond next Thursday is low though, as of this forecast issuance. && .AVIATION (18Z TAF Issuance)... Issued at 138 PM EDT Wed Apr 30 2025 Impacts - Scattered thunderstorms 22z - 04z at KHUF and KBMG, a few could be severe with damaging winds, hail, and isolated tornadoes - Thunderstorm threat shifts toward KIND 01z-04z, lower confidence on severe threat. - Isolated showers continue tonight into tomorrow morning with MVFR cigs developing Second uptick in coverage and intensity of storms at all TAF sites Thursday afternoon Relatively benign conditions observed over Central Indiana early this afternoon; however scattered showers and storms are expected later this evening and then through tomorrow. First round of storms is expected to develop in Southwest Indiana, potentially impacting KBMG and KHUF in the 22z-04z timeframe this evening. Ingredients are there for strong to severe storm development with damaging winds, hail, and isolated tornadoes. Brief periods of IFR cigs and vis and lightning are likely with any convective activity. Will be able to add additional details in the TAF with updates this evening based on where mesoscale boundaries and storms begin to develop. For now, highest confidence in storms for these two terminals remains in the 22z-04z timeframe. Storm threat shifts north and east across the I-70 corridor overnight tonight as a quasi-warm frontal boundary lifts north through the state. Thunderstorm activity is possible at KIND 01z-04z timeframe; however lower confidence exists in the severity as instability wanes. Higher confidence exists in brief periods of IFR cigs and vis, erratic wind gusts and directions, and lightning with any storms. Coverage of storms across Central Indiana wanes during the overnight hours, but expect lowering cloud bases to MVFR levels at times and isolated showers. The best threat for showers and lower clouds overnight will exist at KHUF and KLAF, closest to the main area of low pressure. Winds remain ESE this evening, shifting to the SE overnight at or below 12 kts. Winds shift to the SSW-SW by Thursday morning and begin to increase as deeper mixing takes place with a much stronger low level jet overhead. Short term guidance suggests gusts of 25-30 kts beginning after sunrise and persisting into the afternoon. Lower confidence exists in coverage of showers and storms tomorrow morning as there is considerable spread in the guidance. At the moment, expect at least scattered coverage of showers during the morning with MVFR cigs, then increasing coverage of thunderstorm activity during the afternoon and evening. A few storms toward the end of the TAF period tomorrow may also be strong to severe with strong winds. && .IND WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...CM LONG TERM...CM AVIATION...CM
Hazardous Weather Outlook National Weather Service Indianapolis IN 347 PM EDT Wed Apr 30 2025 INZ021-028>031-035>049-051>057-060>065-067>072-012000- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby- Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- 347 PM EDT Wed Apr 30 2025 This hazardous weather outlook is for central Indiana. .DAY ONE...Through Tonight. Scattered strong to severe storms are possible in southwest and southern Central Indiana, mainly between 5-10 PM EDT. Primary threats this evening include damaging winds, hail, and isolated tornadoes. Additional showers and thunderstorms are possible late tonight into tomorrow afternoon, a few of which could be strong. Lightning is a threat from any thunderstorm. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Thunderstorms are possible on Thursday through Friday night and again on Saturday night. At this time, widespread severe weather is not expected but an isolated severe thunderstorm cannot be ruled out. Lightning is a threat with any thunderstorm. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind
Special Weather Statement
National Weather Service Indianapolis IN
532 PM EDT Wed Apr 30 2025
INZ068-302200-
Daviess IN-
532 PM EDT Wed Apr 30 2025
...A strong thunderstorm will impact portions of southern Daviess
County through 600 PM EDT...
At 532 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Washington, or 7 miles northeast of Petersburg, moving
northeast at 20 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Washington, Montgomery, Cannelburg, Alfordsville, and Glendale
Fishery.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3850 8696 3850 8698 3851 8700 3851 8704
3850 8706 3854 8711 3853 8712 3853 8714
3852 8713 3852 8715 3853 8715 3855 8719
3855 8721 3854 8723 3862 8724 3880 8693
3850 8692 3849 8695
TIME...MOT...LOC 2132Z 245DEG 15KT 3855 8715
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
METhe Evansville,IN radar (KVWX), 65 km away, was scanning. The volume nearest the first event began at 21:39 UTC.
10 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2025Every state in 2025This day in weather historyWarnings in Indiana, April 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1241645, 1241644, 1241646, 1241647, 1241648, 1241649, 1241650, 1241651, 1241652, 1241653.